Drug-induced psoriasis

Author: Brian Wu, MD candidate, Keck School of Medicine, Los Angeles, USA. DermNet New Zealand Editor in Chief: Hon A/Prof Amanda Oakley, Dermatologist, Hamilton, New Zealand. Copy editor: Maria McGivern. June 2017.


What is psoriasis?

Psoriasis is a common chronic skin condition characterised by symmetrically distributed, well-defined scaly plaques. The most common type of psoriasis is chronic plaque psoriasis, which often starts in early adult life.

What is drug-induced psoriasis?

In some people, psoriasis is drug-induced or drug-aggravated.

  • In drug-induced psoriasis, discontinuation of the offending drug leads to the clearance of psoriasis. It occurs in patients with no previous history of psoriasis.
  • In drug-aggravated psoriasis, the disease continues to develop even after the causative drug has been discontinued. It typically occurs in patients with a personal or family history of psoriasis.

These forms of psoriasis differ from psoriasiform drug eruption, a group of papular drug eruptions characterised histologically by epidermal hyperplasia and hypergranulosis.

Psoriasis induced by lithium

Who gets drug-induced psoriasis?

As with psoriasis that is not induced by a drug, drug-induced psoriasis occurs more frequently in patients with a history of:

Other risk factors for psoriasis include:

  • Race — psoriasis occurs in all races, but it is more common in Caucasians than in those of African descent
  • A family history of psoriasis
  • Age — the most common ages for the onset of psoriasis are 16–22 years and 57–60 years.

What causes drug-induced psoriasis?

The most common drugs to induce or aggravate psoriasis are:

Other common triggers for psoriatic exacerbations include trauma, sunburn, streptococcal infection, human immunodeficiency virus (HIV) infection and emotional stress.

What are the clinical features of drug-induced psoriasis?

Drug-induced or drug-aggravated psoriasis may induce:

  • Localised plaque psoriasis, often affecting scalp, knees, elbows, buttocks and/or genitals
  • Generalised plaque psoriasis, with scattered plaques on all parts of the body
  • Erythroderma when the entire skin surface is red and scaly.

Acute generalised exanthematous pustulosis (AGEP) is a severe drug-induced eruption that closely resembles generalised pustular psoriasis.

Palmoplantar pustulosis can also be drug-induced, often by tumour necrosis factor inhibitors. Although closely related, palmoplantar pustulosis is no longer classified as a type of psoriasis. It nearly always occurs in smokers.

How is drug-induced psoriasis diagnosed?

Diagnosis of drug-induced psoriasis can be challenging when patients are on multiple medications. The onset of psoriatic symptoms can be months or years after the drug has been started. A careful patient history is essential in any patient that presents with new-onset psoriasis and must include their current medications. The possibility of other triggers for psoriasis, apart from drugs, should also be taken into consideration.

How is drug-induced psoriasis treated?

The standard of care in the case of drug-induced psoriasis is to discontinue the offending drug. However, this is not always possible; for example, in a patient with severe depression that is well controlled by lithium where other options have been ineffective or contraindicated.

Treatments for psoriasis include:

What is the outcome for drug-induced psoriasis?

While some cases of drug-induced psoriasis can resolve within weeks of stopping the causative medicine, in other cases, it can take much longer to resolve or not resolve completely.

Self-skin examination
New smartphone apps to check your skin
Learn more
(Sponsored content)

 

Related information

 

References

On DermNet NZ

Other websites

Books about skin diseases

See the DermNet NZ bookstore.